Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 183, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 10, 2008, 6:21 PM EDT for Wakulla County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2008, 6:21 PM EDT (22:21 UTC)
- Expired
- Sep 10, 2008, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 35 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 6:37 PM EDT | TSTM WND DMG | Sopchoppy, FL | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1302 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 102221
SVRTAE
FLC129-102300-
/O.NEW.KTAE.SV.W.0183.080910T2221Z-080910T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
621 PM EDT WED SEP 10 2008
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAKULLA COUNTY IN FLORIDA...
THIS INCLUDES THE CITIES OF...SAINT MARKS...CRAWFORDVILLE...
* UNTIL 700 PM EDT
* AT 618 PM EDT/510 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF SAINT MARKS TO 11 MILES
SOUTHWEST OF SAINT MARKS...AND MOVING NORTHWEST AT 23 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SAINT MARKS BY 625 PM EDT...
CRAWFORDVILLE BY 650 PM EDT...
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3007 8456 3028 8443 3021 8407 3007 8416
3010 8426 3007 8426 3006 8428 3005 8430
3007 8432 3006 8433 3005 8432 3002 8433
3001 8436
TIME...MOT...LOC 2220Z 106DEG 20KT 3015 8418 3001 8427
$$
22-BARRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:25 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 10, 3:25 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT WED SEP 10 2008
...COASTAL FLOODING EXPECTED LATE TONIGHT INTO THURSDAY...
.SYNOPSIS...AT 18 UTC THE REGIONAL SURFACE ANALYSIS SHOWS AN AREA OF
HIGH PRESSURE TO OUR NORTH...GENERALLY ESTIMATED TO BE NEAR 1027MB.
HURRICANE GUSTAV...NOW A CATEGORY 2 HURRICANE...CONTINUES MOVING
ACROSS THE SOUTHERN GULF OF MEXICO. IT IS CENTERED ABOUT 400 MILES
SOUTH SOUTHWEST OF APALACHICOLA FLORIDA. LOCAL RADARS ARE SHOWING
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AN INCREASED MOISTURE
FEED FROM THE ATLANTIC. PLENTY OF INSTABILITY THIS AFTERNOON IS
PROMOTING WIDESPREAD DEVELOPMENT AND THIS IS EXPECTED TO CONTINUE
INTO THE EVENING HOURS.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT).
LOTS OF ACTIVITY TO COVER THIS AFTERNOON SO ILL TRY AND BE BRIEF.
PLENTY OF DEEP LAYER MOISTURE AND LINGERING INSTABILITY WILL KEEP
SHOWERS AND THUNDERSTORMS GOING INTO THE EVENING HOURS. IT APPEARS
THAT THE GUIDANCE IS HAVING A TOUGH TIME DETERMINING HOW MUCH
CONVECTION WILL OCCUR...AS POPS ARE CERTAINLY NOT VERY HIGH
TONIGHT...GIVEN THE CURRENT RADAR COVERAGE GENERALLY WENT ABOUT 10
PERCENT ABOVE GUIDANCE FOR TONIGHT. TEMPERATURES ALSO LOOK A LITTLE
TOO COOL FOR OUR COASTAL AREAS AND EVEN INLAND NORTH FLORIDA. GIVEN
THE TROPICAL AIRMASS IS IN PLACE...GENERALLY INCREASED MAVMOS TEMPS
2 TO 3 DEGREES. THIS AMOUNTS TO A PERSISTENCE BASED FORECAST.
FOR THURSDAY AND FRIDAY...MOISTURE TRACKING IN FROM THE ATLANTIC
AROUND THE NORTHERN PERIPHERY OF IKE WILL CONTINUE TO KEEP POPS
ELEVATED THROUGHOUT THE REMAINDER OF THE WEEK. GENERALLY STAYED
CLOSE TO GUIDANCE VALUES ON THESE DAYS THAT THE GFS HAD TO OFFER.
THE NAM LOOKS TO BE TOO DRY...ESPECIALLY BASED ON WHAT OCCURRED
TODAY.
THE MAIN IMPACT WILL BE COASTAL FLOODING STARTING LATE TONIGHT AND
CONTINUING INTO THURSDAY. THE PRESSURE GRADIENT FROM THE RIDGE TO
THE NORTH AND IKE TO THE SOUTH WILL CREATE 20 TO 25 KNOT WINDS WITH
HIGHER GUSTS OVER OUR COASTAL AREAS. GIVEN THAT THE TWO TIDAL GAGES
WE HAVE ACCESS TO ARE ALREADY RUNNING ON THE ORDER OF 1.5 (PANAMA
CITY) TO 2.3 (CEDAR KEY) FEET ABOVE NORMAL...IM INCLINED TO FAVOR
SLIGHTLY HIGHER TOTALS IN PLACES THAN INDICATED IN PREVIOUS
FORECASTS. ESPECIALLY SINCE THE GFS BASED EXTRATROPICAL SURGE
GUIDANCE IS RUNNING A LITTLE BELOW OBSERVATIONS. THIS EQUATES TO A
FORECAST AS FOLLOWS:
COUNTY STORM SURGE STORM TIDE
DIXIE 2 TO 3 FEET 3 TO 5 FEET
TAYLOR 2 TO 3 FEET 3 TO 5 FEET
JEFFERSON 2 TO 3 FEET 3 TO 5 FEET
WAKULLA 3 FEET 4 TO 7 FEET
FRANKLIN 3 FEET 4 TO 7 FEET
GULF 3 FEET 4 TO 7 FEET
BAY 2 FEET 2 TO 4 FEET
WALTON 2 FEET 2 TO 4 FEET
THIS IS VERY SIMILAR TO THE AMOUNTS SEEN DURING HURRICANE GUSTAV. WE
WANT PEOPLE TO UNDERSTAND THAT IF YOU HAD ISSUES WITH COASTAL
FLOODING DURING GUSTAV...THAT YOU NEED TO TAKE PRECAUTIONS TONIGHT
BEFORE THE WATERS BEGIN TO RISE. A COASTAL FLOOD WARNING HAS BEEN
ISSUED FOR COASTAL AREAS OF GULF...FRANKLIN AND WAKULLA COUNTIES.
THESE AREAS...WHICH ESSENTIALLY FACE SOUTHEAST...INTO THE ONCOMING
WIND WILL BE MOST VULNERABLE TO COASTAL FLOODING. AREAS IN THE
SOUTHEAST FLORIDA BIG BEND ARE LESS VULNERABLE DUE TO A PRIMARILY
OFFSHORE WIND COMPONENT...THUS THE ADVISORY THERE. FOR BAY AND
WALTON COUNTIES...THE LOWER AMPLITUDE TIDES WILL LIKELY PREVENT
SIGNIFICANT COASTAL FLOODING IN THESE AREAS.
HIGH SURF WILL CONTINUE TO BE AN ISSUE ALONG THE FRANKLIN AND
PANHANDLE COASTS THROUGH THE NEXT COUPLE OF DAYS. WE ARE ALREADY
SEEING WAVE HEIGHTS UP TO 13 FEET AT OUR BUOYS AND THIS WILL ONLY
INCREASE AS THE SWELL FROM IKE CONTINUES TO PROPAGATE NORTHWARD. WE
ARE FORECASTING A MAX PEAK OF WAVE HEIGHTS NEAR 23 FEET. THIS WILL
EQUATE TO SURF AT THE BEACHES OF 9 TO 13 FEET WITH ISOLATED HIGHER
SETS NEARING 15 FEET.
.LONG TERM (FRIDAY NIGHT-TUESDAY)...AS IKE MOVES TOWARDS THE WESTERN
GULF OF MEXICO...STRONG DEEP LAYERED HIGH PRESSURE IS FORECAST TO
BUILD OVER THE SERN STATES. THIS IS EXPECTED TO DRY OUT AND HEAT UP
THE ATMOSPHERE FOR THE UPCOMING WEEKEND. POPS WILL BE LOW BOTH
SATURDAY AND SUNDAY WITH TEMPS RISING INTO THE 90S. THE UPPER RIDGE
WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK WITH THE DOMINANT SFC
HIGH PRESSURE RIDGE BUILDING INTO THE OHIO VALLEY. BY TUESDAY...THIS
FEATURE SHOULD HELP TO INCREASE EASTERLY FLOW ACROSS THE
AREA...ALONG WITH HIGHER MOISTURE AND SLIGHTLY HIGHER POPS.
&&
.MARINE...SMALL CRAFT ADVISORIES WILL CONTINUE FOR OUR
WATERS...EXCEPT IN APALACHEE BAY AND ALONG THE TAYLOR AND DIXIE
COUNTY COASTLINES. 20 TO 25 KNOT WINDS NEARSHORE WITH 25 TO 30 KNOT
WINDS OFFSHORE WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS FOR
MARINERS...ALONG WITH THE EXTREMELY HIGH SEAS. SMALL CRAFT SHOULD
REMAIN IN PORT THROUGH THE WEEKEND UNTIL THESE CONDITIONS SUBSIDE ON
SUNDAY. WINDS AND WAVE HEIGHTS SHOULD PEAK AROUND THURSDAY
MORNING/AFTERNOON AND GRADUALLY SUBSIDE INTO SATURDAY. THE SMALL
CRAFT ADVISORY HAS BEEN EXTENDED BASED ON THE LATEST SPECTRAL WAVE
GUIDANCE UNTIL 00Z SUNDAY.
&&
.AVIATION...SCATTERED SHOWERS AND EVENTUALLY THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA THIS AFTERNOON...ARRIVING FIRST AT VLD AND
ABY AND LASTLY AT DHN. ANOTHER AVIATION CONCERN WILL BE ELY BREEZES
THAT WILL OCCASIONALLY GUST OVER 20 KT EVEN OUTSIDE TS. OVERNIGHT...
MVFR CEILINGS ARE FORECAST FOR THE 10-14Z TIME FRAME...ALTHOUGH IFR
CANNOT BE RULED OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 76 91 74 91 74 / 30 60 30 50 10
PANAMA CITY 77 90 77 88 76 / 30 70 40 60 10
DOTHAN 74 90 74 91 72 / 40 60 30 50 10
ALBANY 74 90 74 91 73 / 40 70 30 50 10
VALDOSTA 75 91 73 91 73 / 40 70 30 40 10
CROSS CITY 75 91 75 89 72 / 30 60 30 40 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY UNTIL 2 PM EDT /1 PM CDT/ SATURDAY FOR THE
FOLLOWING ZONES: BAY...COASTAL WALTON...FRANKLIN...GULF.
COASTAL FLOOD ADVISORY FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
8 PM EDT /7 PM CDT/ THURSDAY FOR THE FOLLOWING ZONES: BAY...
COASTAL WALTON...DIXIE...JEFFERSON...TAYLOR.
COASTAL FLOOD WARNING FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
8 PM EDT /7 PM CDT/ THURSDAY FOR THE FOLLOWING ZONES:
FRANKLIN...GULF...WAKULLA.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR
THE GULF WATERS FROM DESTIN TO OCHLOCKONEE RIVER OUT TO 60
NAUTICAL MILES.
&&
LONG TERM...CAMP
AVIATION...WOOL
REST OF DISCUSSION...GODSEYHazardous weather outlook, Sep 10, 5:35 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 535 AM EDT WED SEP 10 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-111000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 535 AM EDT WED SEP 10 2008 /435 AM CDT WED SEP 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT AS TROPICAL MOISTURE SURGES NORTHWARD IN THE WAKE OF HURRICANE IKE...WHICH WILL MOVE WEST-NORTHWEST INTO THE CENTRAL GULF OF MEXICO. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STRONG STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER THE MARINE WATERS. IN ADDITION...LARGE SWELLS FROM IKE WILL APPROACH THE COAST THIS AFTERNOON. THE SURF AND THREAT OF RIP CURRENTS ALONG AREA BEACHES WILL ALSO INCREASE THIS AFTERNOON AND TONIGHT. THE COMBINATION OF STRONG ONSHORE WINDS...LARGE SWELLS...AND HIGH ASTRONOMICAL TIDES DUE TO AN APPROACHING FULL MOON...MAY LEAD TO SOME MINOR BEACH EROSION AND MINOR COASTAL FLOODING AT TIMES OF HIGH TIDES LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... HURRICANE IKE WILL CONTINUE ITS WEST-NORTHWEST MOTION...MAKING LANDFALL ALONG THE LOWER TEXAS COAST EARLY SATURDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STORMS AGAIN ON THURSDAY. LARGE SWELLS AND HIGH SURF WILL CONTINUE THURSDAY AND FRIDAY BEFORE CONDITIONS IMPROVE THIS WEEKEND. ONCE AGAIN...THERE WILL BE A HIGH RISK FOR RIP CURRENTS FOR AREA BEACHES ON THURSDAY. LOWER RAIN CHANCES AND WARMER TEMPERATURES WILL RETURN THIS WEEKEND INTO EARLY NEXT WEEK AS A DEEP LAYER RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHEASTERN STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. JAMSKI
In the hours before
Special weather statement, Sep 10, 5:14 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 514 PM EDT WED SEP 10 2008 FLZ017>019-027-028-102315- JEFFERSON-LEON-MADISON-TAYLOR-WAKULLA- 514 PM EDT WED SEP 10 2008 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON...LEON... MADISON...TAYLOR AND WAKULLA COUNTIES IN FLORIDA ... * UNTIL 715 PM EDT AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MADISON TO PERRY TO 16 MILES SOUTHWEST OF PERRY...MOVING NORTHWEST AT 26 MPH. THESE STORMS WILL BE NEAR... MONTICELLO BY 605 PM EDT. SAINT MARKS BY 625 PM EDT. CRAWFORDVILLE BY 640 PM EDT. WOODVILLE BY 645 PM EDT. TALLAHASSEE BY 700 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 22-BARRY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 10:43 AM EDT | High Surf Advisory | TAE | Bay, Franklin, Gulf, Walton | 25 hr |
| Sep 10, 3:01 PM EDT | Coastal Flood Warning | TAE | Franklin, Gulf, Wakulla | 24 hr |
| Sep 10, 3:01 PM EDT | Coastal Flood Advisory | TAE | Bay, Dixie, Jefferson, Taylor, Wakulla, Walton | 43 hr |
| Sep 10, 6:16 PM EDT | Special Marine Warning | TAE | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.